Massachusetts, 2005

Winter Storm in Massachusetts, January 6, 2005

January 6, 2005 · NWS ALY · 1 event in 1 county or zone

1 winter storm, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Jan 6, 4:20 AM EST, 1 hour 40 minutes earlier.

Area forecast discussion, Jan 6, 4:20 AM EST, 1 hour 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
420 AM EST THU JAN 6 2005

.SHORT TERM (TODAY THROUGH TONIGHT)...

00Z GFS/ETA NOT VERY DIFFERENT FROM EACH OTHER AND HAVE NOT CHANGED
VERY MUCH FROM PREVIOUS RUNS...SO CONFIDENCE IN PREVIOUS FORECAST
RELATIVELY HIGH AND HAVE NOT CHANGED THE FORECAST FOR THIS WINTER
STORM EVENT VERY MUCH. STORM TOTAL SNOW ACCUMULATIONS REMAIN ABOUT
THE SAME AS BEFORE...AS DO THE PRECIPITATION TYPES...ICE
ACCUMULATIONS AND TEMPERATURES.

BOTH MODELS AGREE THE PCPN WILL SHUT DOWN QUICKLY LATE THIS
AFTERNOON AND WILL ONLY INCLUDE CHANCE POPS FOR THE TONIGHT PERIOD.

FINAL AMOUNTS OF SNOW AND ICE FOR WARNING AREA WILL BE 6 TO 8 INCHES
OF SNOW...BEFORE A CHANGEOVER TO SLEET AND FREEZING RAIN...WITH AN
ICE ACCUMULATION OF 0.10 TO 0.25 INCH. ALTHOUGH NEITHER SNOWFALL NOR
ICE ALONE WARRANTS A WARNING...THE COMBINATION OF BOTH YIELDS A
WARNING. FOR THE CENTRAL THIRD OF THE FORECAST AREA...WE CONTINUE
THE ADVISORY FOR 4-6 INCHES OF SNOW UNTIL AROUND NOON BEFORE A
CHANGE TO FREEZING RAIN AND SLEET. SOME MODEST ICE ACCUMULATION IS
POSSIBLE. FINALLY FOR THE NORTHERN THIRD OF THE FORECAST AREA WILL
CONTINUE WITH AN ADVISORY FOR 4-5 INCHES OF SNOW AND PERHAPS SOME
LIGHT ICING NEAR THE END.
&&

.LONG TERM (FRIDAY THROUGH WEDNESDAY)...HIGH PRESSURE IN CONTROL
FRIDAY.

ANOTHER LOW WILL TAKE A RUN AT US ON SATURDAY AS IT MOVES OUT TO SEA
OFF THE DELMARVA COAST. THE ETA KEEPS MEASUREABLE PCPN OUT OF ALL OF
OUR AREA EXCEPT FOR THE SOUTHERN THREE COUNTIES. THE GFS BRINGS AS
MUCH AS THIRD OF AN INCH OF PCPN TO THESE SOUTHERN AREAS WITH A
TENTH OF AN INCH ALL THE WAY TO THE NORTHERN ZONES. AT THIS POINT
HAVE DECIDED TO ONLY INCLUDE CHANCE POPS IN THE FORECAST. LOW IS
PASSING WELL TO OUR SOUTH AND IS QUITE WEAK.

ANOTHER HIGH PRESSURE AREA WILL TAKE CONTROL SATURDAY NIGHT AND
SUNDAY...THEN SUNDAY NIGHT A MILD SOUTHERLY FLOW OF AIR WILL BEGIN
AND PERSIST THROUGH WEDNESDAY. ALTHOUGH THE GFS FORECASTS MOISTURE
TO RETURN AS WELL...SOME OTHER MODELS SUGGEST WE COULD REMAIN DRY
DURING THIS PERIOD AND EVEN GET SOME SUNSHINE. THIS COULD RESULT IN
TEMPS REACHING THE 50S BY WEDNESDAY AS 850 MB TEMPS GET CLOSE TO +10
DEG CELCIUS.
&&

.AVIATION...IFR WITH INTERVALS OF LIFR WILL BE THE PREDOMINANT
CONDITIONS OVER THE REGION TODAY WITH WIDESPREAD CEILINGS BELOW 1000
FEET MSL AND VISIBILITIES LESS THAN 3 MILES IN SNOW. THE SNOW WILL
BEGIN TO MIX WITH SLEET AN HOUR OR TWO BEFORE DAWN SOUTH OF
POUGHKEEPSIE AND THE SLEET WILL GRADUALLY MOVE NORTH TO THE CAPITAL
REGION AND MOHAWK VALLEY AROUND 11AM AND TO THE SOUTHERN ADIRONDACKS
AND THE LAKE GEORGE AREA BY MID AFTERNOON. TWO TO FOUR HOURS THE
SNOW WILL BE ENDING AS THE SLEET MIXES WITH FREEZING RAIN.
VISIBILITY WILL IMPROVE TO AROUND 3 MILES AS FREEZING RAIN REPLACES
SNOW...AND TOWARD EVENING THE CLOUD BASES WILL SLOWLY RISE. CEILINGS
WILL REMAIN MVFR FROM THE CATSKILLS NORTH DUE TO MOISTURE OFF THE
LAKE BUT OVER THE MID HUDSON AND NORTHWEST CONNECTICUT THE CLOUDS
WILL START TO BREAK UP AFTER DARK. VFR CONDITIONS WILL BE
PREDOMINANT ON FRIDAY EXCEPT SOME LOW CLOUDS IN THE WESTERN
ADIRONDACKS AND DOWN THE MOHAWK VALLEY MAY RESULT IN MVFR CEILINGS
AT TIMES.

.HYDROLOGY...MOST RIVERS ARE RECEEDING AFTER HAVING RISEN ONE TO
TWO FEET FROM THE RAIN MONDAY EVENING. THEY WILL CONTINUE TO
RECEDE AS LITTLE OR NO RUNOFF AND MELTING IS EXPECTED UNTIL
FRIDAY AFTERNOON. ON FRIDAY AFTERNOON SOME MELTING WILL OCCUR
IN THE MID HUDSON AND LOWER HOUSATONIC REGIONS AS TEMPERATURES RISE
TO NEAR 40 WITH PARTLY SUNNY SKIES.
&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...WINTER STORM WARNING TODAY CTZ001-013.
MA...WINTER STORM WARNING MAZ025 TODAY. WINTER WEATHER ADVISORY
     TODAY MAZ001.
NY...WINTER STORM WARNING TODAY NYZ058>061-063>066. WINTER WEATHER
     ADVISORY TODAY NYZ032-033-038>043-047>054-082>084.
VT...WINTER WEATHER ADVISORY TODAY VTZ013>015
&&
Hazardous weather outlook, Jan 6, 3:22 AM EST, 2 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
322 AM EST THU JAN 6 2005

SKYWARN SPOTTERS PLEASE CALL IN SNOW AND ICE AMOUNTS.

NYZ032-033-041>043-082>084-VTZ013>015-071200-
BENNINGTON VT-EASTERN WINDHAM VT-HAMILTON NY-NORTHERN FULTON NY-
NORTHERN HERKIMER NY-NORTHERN SARATOGA NY-NORTHERN WARREN NY-
NORTHERN WASHINGTON NY-SOUTHEAST WARREN NY-SOUTHERN WASHINGTON NY-
WESTERN WINDHAM VT-
322 AM EST THU JAN 6 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR AREAS NORTH OF THE CAPITAL
DISTRICT AND SOUTHERN VERMONT.

.DAY ONE...

WINTER WEATHER ADVISORY TODAY.  SNOW TODAY WILL BRIEFLY TURN TO SLEET
AND FREEZING RAIN LATE THIS AFTERNOON THEN TAPER OFF.  STORM TOTAL
ACCUMULATIONS OF 3 TO 6 INCHES ARE EXPECTED WITH A COATING OF ICE ON
TOP.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTERS PLEASE CALL IN SNOW AND ICE AMOUNTS.

MAZ001-NYZ038>040-047>054-071200-
EASTERN ALBANY NY-EASTERN RENSSELAER NY-EASTERN SCHENECTADY NY-
MONTGOMERY NY-NORTHERN BERKSHIRE MA-SCHOHARIE NY-SOUTHERN FULTON NY-
SOUTHERN HERKIMER NY-SOUTHERN SARATOGA NY-WESTERN ALBANY NY-
WESTERN RENSSELAER NY-WESTERN SCHENECTADY NY-
322 AM EST THU JAN 6 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MOHAWK VALLEY...CAPITAL
DISTRICT...AND EASTWARD INTO THE NORTHERN BERKSHIRES.

.DAY ONE...

WINTER WEATHER ADVISORY TODAY.  SNOW TODAY WILL TURN TO SLEET AND
FREEZING RAIN BY NOON THEN TAPER OFF.  STORM TOTAL ACCUMULATIONS OF 4
TO 6 INCHES ARE EXPECTED WITH A COATING OF ICE ON TOP.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTERS PLEASE CALL IN SNOW AND ICE AMOUNTS.

CTZ001-013-MAZ025-NYZ058>061-063>066-071200-
EASTERN COLUMBIA NY-EASTERN DUTCHESS NY-EASTERN GREENE NY-
EASTERN ULSTER NY-NORTHERN LITCHFIELD CT-SOUTHERN BERKSHIRE MA-
SOUTHERN LITCHFIELD CT-WESTERN COLUMBIA NY-WESTERN DUTCHESS NY-
WESTERN GREENE NY-WESTERN ULSTER NY-
322 AM EST THU JAN 6 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SOUTHERN CATSKILLS EASTWARD
THROUGH THE MID HUDSON VALLEY AND INTO THE SOUTHERN BERKSHIRES AND
LITCHFIELD HILLS.

.DAY ONE...
WINTER STORM WARNING TODAY.  SNOW EARLY THIS MORNING TURN TO SLEET
AND FREEZING RAIN BEFORE NOON THEN TAPER OFF IN THE AFTERNOON.  STORM
TOTAL ACCUMULATIONS OF 6 TO 8 INCHES ARE EXPECTED.  UP TO A QUARTER
INCH OF ICE ACCUMULATION IS POSSIBLE ON TOP OF THE SNOW.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTERS PLEASE CALL IN SNOW AND ICE AMOUNTS.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 winter storm. Local standard time, as filed.

Winter Storm, Southern Berkshire

When
January 6, 6:00 AM EST to 4:00 PM EST
Where
Southern Berkshire forecast zone
Reported by
TRAINED SPOTTER
Coordinates
42.371, -73.206 (the zone’s center; the record gives no point)

Snowfall total depths ranged from 5 to 8 inches, with minor sleet accumulations, as well.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Massachusetts in 2005Every state in 2005This day in weather historyWarnings in Massachusetts, January 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5434991.